Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 63, NWS Bismarck, ND

June 14, 2004McLean County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2004, 3:44 PM CDT for McLean County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 3:44 PM CDT (20:44 UTC)
Expired
Jun 14, 2004, 4:45 PM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McLean County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS53 KBIS 142044
SVRBIS
NDC055-142145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
343 PM CDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 445 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WHITE SHIELD...OR ABOUT 50 MILES SOUTHWEST
  OF MINOT...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMMET AROUND 405 PM CDT
  GARRISON AROUND 425 PM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4773 10202 4755 10201 4758 10122 4779 10123

$$
CJS/TSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:00 PM CDT, 44 minutes earlier.

Area forecast discussion, Jun 14, 3:00 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT MON JUN 14 2004

.SHORT TERM...
TONIGHT THROUGH THURSDAY NIGHT...FORECAST PROBLEM WILL BE WX/POPS.
WILL UTILIZE AN ETA/GFS BLEND. ETA HAS COME MORE IN LINE WITH THE
GFS WITH SYSTEM MOVING THROUGH TUESDAY BUT STILL SOME DIFFERENCES
THROUGH THE SHORT TERM. FEEL A COMPROMISE IS BEST BET ATTM.

SCATTERED RW/TRW DEVELOPING ACROSS WRN CWA ATTM. WILL MONITOR AND
ADJUST EARLY FIRST PERIOD ACCORDINGLY.

BEYOND TONIGHT...TWO UPPER LEVEL TROUGHS TO DEAL WITH. FIRST ON
TUESDAY...ETA HAS COME MORE IN LINE WITH THE POSITION OF THE TROUGH
COMPARED TO YESTERDAYS RUN. GFS IS MORE CONSISTENT. WILL ADD POPS
OVER THE SOUTHEAST CWA. GFS IS MORE AGGRESSIVE WITH SHORTWAVE AND
THIS TRANSLATES DOWN TO THE SURFACE. THUS PRETTY BIG DIFFERENCE
BETWEEN OVERALL PLACEMENT/AMOUNT OF QPF BETWEEN ETA/GFS WITH GFS
BRINGING PCPN WELL INTO CENTRAL AND EASTERN NORTH DAKOTA...WHILE ETA
JUST BRUSHES SOUTHEAST CORNER. A COMPROMISE SOLUTION BLENDS PRETTY
WELL WITH SURROUNDING WFOS. WILL KEEP A MENTION OF AFTERNOON
THUNDERSHOWERS ACROSS THE NORTH.

WEDNESDAY STILL IN LINE TO BE DRY AND A BIT WARMER THAN TOMORROW.
NEXT UPPER TROUGH SWINGS THROUGH ON THURSDAY...BRINGING ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS. UNCERTAIN ABOUT THE AVAILABLE
MOISTURE BUT SYSTEM STRONG ENOUGH WITH AFTERNOON HEATING TO MENTION
THUNDER. I LOWERED TEMPS A BIT THURSDAY AND THURSDAY NIGHT ACROSS
THE NORTH AS ATTM IT LOOKS PRETTY COOL BEHIND TROUGH.

.LONG TERM...
THE FRIDAY THROUGH MONDAY WEATHER PATTERN WILL BE DOMINATED BY A
WEST COAST RIDGE AND UPPER LEVEL LOW OVER HUDSON BAY.  THIS WILL BE
A COOL PATTERN. A STRONG SHORT WAVE MOVING THROUGH THE FLOW SATURDAY
NIGHT COULD BRING SHOWERS TO CENTRAL NORTH DAKOTA THAT NIGHT.
OTHERWISE SEE LITTLE CHANCE OF PRECIP.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/TSW
Hazardous weather outlook, Jun 14, 4:10 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
410 AM CDT MON JUN 14 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150910-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
410 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHULZ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:04 PM CDTSevere Thunderstorm WarningBISMountrail, Ward56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.